question-icon

Suggest treatment for high BP while on Levothyroxine

default
Posted on Mon, 1 Jun 2015
Question: My doctor just started me on Levothyroxine 123.mcg. I just checked my blood pressure it is 156/92 which is high for me. I'm a steady 110/80. What should I do? Go to ER?
doctor
Answered by Dr. Chobufo Ditah (14 minutes later)
Brief Answer:
What is your pulse? Are you feeling hot? Anxious?

Detailed Answer:
Hi and thank you so much for this query.

I am so sorry to hear about this increased blood pressure shortly after starting levothyroxine. This could be suggestive of the fact that you are being overmedicated which has increased your blood pressure. However, I will like to obtain more information before deciding on what exactly to do. I will like that you send another blood pressure reading and your pulse rate to me. Also, report any other symptoms like restlessness, anxiety, rapid and pounding heartbeats, etc to me for assessment.

Stopping levothyroxine has no major consequences and if i determine that this could be the possible cause, then I would recommend you stop and get back to your doctor for dose adjustment.

I hope to hear from you as soon as possible so as to make a final decision on what you need to do at this time. Until then, I wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chobufo Ditah (5 minutes later)
My pulse is 57. I'm not able to check my pressure again. I went out to check it at a local supermarket that has a machine but have just closed.

No I don't feel hot or anxious. A little light headed,
doctor
Answered by Dr. Chobufo Ditah (48 minutes later)
Brief Answer:
With a pulse of 57, I will say be patient and check this out in the morning

Detailed Answer:
Hi and thanks for this follow up information.

Whenever you are checking the blood pressure, you need to be at rest. I am not sure you were well rested before measuring your blood pressure at the mall. This might explain why there is a spike in the value.

With a heart rate of 57, this is unlikely to be related to your medications. I would recommend you relax, go to bed and control it at some other time. If it remains high, then your doctor would need to adjust your medications for blood pressure. For now, there is no emergency doing so.

I wish you well. If you have any further concerns, feel free to let me know.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Chobufo Ditah (2 minutes later)
Ok. Thanks.
doctor
Answered by Dr. Chobufo Ditah (26 minutes later)
Brief Answer:
You are welcome:

Detailed Answer:
Hi

Thanks for your kind words. Do keep me posted and if there is need for further assistance, let me know. You may report the next blood pressure measurements to me for more insights.

I wish you well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Chobufo Ditah

General & Family Physician

Practicing since :2009

Answered : 6320 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for high BP while on Levothyroxine

Brief Answer: What is your pulse? Are you feeling hot? Anxious? Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about this increased blood pressure shortly after starting levothyroxine. This could be suggestive of the fact that you are being overmedicated which has increased your blood pressure. However, I will like to obtain more information before deciding on what exactly to do. I will like that you send another blood pressure reading and your pulse rate to me. Also, report any other symptoms like restlessness, anxiety, rapid and pounding heartbeats, etc to me for assessment. Stopping levothyroxine has no major consequences and if i determine that this could be the possible cause, then I would recommend you stop and get back to your doctor for dose adjustment. I hope to hear from you as soon as possible so as to make a final decision on what you need to do at this time. Until then, I wish you well.